Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 268, NWS Lincoln, IL

September 12, 2008Lawrence County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 12, 2008, 5:29 PM CDT for Lawrence County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 5:29 PM CDT (22:29 UTC)
Expired
Sep 12, 2008, 6:08 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Lawrence County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 122229
SVRILX
ILC101-122330-
/O.NEW.KILX.SV.W.0268.080912T2229Z-080912T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
529 PM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAWRENCE COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 630 PM CDT.

* AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BRIDGEPORT...OR ABOUT 3
  MILES SOUTHWEST OF LAWRENCEVILLE...AND WAS MOVING NORTHEAST AT 14
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAWRENCEVILLE...
  BIRDS...
  PINKSTAFF...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT
STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3871 8752 3869 8754 3863 8771 3873 8781
      3886 8765 3886 8755 3880 8751
TIME...MOT...LOC 2229Z 231DEG 12KT 3871 8773

$$

SMITH
2 follow-up statements
000 
WWUS53 KILX 122252
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT FRI SEP 12 2008

ILC101-122330-
/O.CON.KILX.SV.W.0268.000000T0000Z-080912T2330Z/
LAWRENCE-
551 PM CDT FRI SEP 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN LAWRENCE COUNTY...

AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAWRENCEVILLE
AIRPORT...OR ABOUT 6 MILES NORTHEAST OF LAWRENCEVILLE...MOVING
NORTHEAST AT 20 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
    RURAL LAWRENCE COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

LAT...LON 3871 8752 3869 8754 3869 8757 3880 8771
      3886 8765 3886 8755 3880 8751
TIME...MOT...LOC 2251Z 231DEG 12KT 3879 8760

$$

SMITH
000 
WWUS53 KILX 122308
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
608 PM CDT FRI SEP 12 2008

ILC101-122318-
/O.CAN.KILX.SV.W.0268.000000T0000Z-080912T2330Z/
LAWRENCE-
608 PM CDT FRI SEP 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
IS CANCELLED...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3871 8752 3869 8754 3869 8757 3880 8771
      3886 8765 3886 8755 3880 8751
TIME...MOT...LOC 2308Z 231DEG 12KT 3883 8754

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:00 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 12, 3:00 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT FRI SEP 12 2008

.DISCUSSION...
ISSUED 300 PM CDT FRI SEP 12 2008

SHORT TERM...TONIGHT THROUGH MONDAY...
DEEP TROPICAL SOUTHWESTERLY UPPER FLOW CONTINUES FROM WEST TEXAS
INTO THE CORN BELT THIS AFTERNOON. RAIN HAS BEEN COMMON ACROSS THE
NORTHERN HALF OF ILLINOIS ALONG AND NORTH OF A WARM FRONT THAT
EXTENDS FROM COLUMBIA MISSOURI TO INDIANAPOLIS. AS THE UPPER FLOW
BACKS TONIGHT AND SATURDAY...MOST OF THE STEADY RAIN SHOULD SHIFT
NORTHWARD WITH THE WARM FRONT. HOWEVER...AIRMASS WILL REMAIN VERY
MOIST AND UNCAPPED FURTHER SOUTH...WHICH WILL PROMOTE THUNDERSTORM
DEVELOPMENT ACROSS THE CENTRAL AND EASTERN ILLINOIS THIS EVENING.
SOME INSTABILITY MAY COMBINE WITH ADEQUATE LOW LEVEL SHEAR TO CAUSE
ISOLATED STORMS TO PRODUCE PERHAPS SOME STRONG WINDS UNTIL THE SUN
GOES DOWN. FURTHERN NORTH...THE HEAVIEST QPF WITH THE INITIAL UPPER
SHORTWAVE NOW COMING INTO EASTERN KANSAS WILL BE ACROSS IOWA...
NORTHERN ILLINOIS...AND SOUTHERN WISCONSIN. AS THE ASSOCIATED
SURFACE LOW TRACKS INTO SOUTHERN WISCONSIN SATURDAY AFTERNOON...IT
WILL PUSH A COLD FRONT INTO CENTRAL ILLINOIS WHICH WILL BECOME
STATIONARY SATURDAY NIGHT AND SUNDAY.

THE NHC TRACK FOR HURRICANE IKE TAKES ITS REMAINS TO NORTHWESTERN
ARKANSAS BY 12Z SUNDAY AND FROM THERE IT WILL ACCELERATE
NORTHEASTWARD ALONG THE FRONT ACROSS CENTRAL OR SOUTHERN ILLINOIS.
THEREFORE RAIN WILL BECOME HEAVY BEGINING EARLY SATURDAY EVENING
WELL AHEAD OF IKE AND CONTINUE THROUGH SUNDAY. EXCESSIVE RAINFALL
AMOUNTS APPEAR LIKELY...WITH THE HIGHEST PROBABILITY OF FLOODING
ALONG AND SOUTH OF A JACKSONVILLE TO BLOOMINGTON LINE. THE POTENTIAL
EXISTS FOR STORM TOTAL RAINFALL IN EXCESS OF 5 INCHES NEAR THE
INTERSTATE 55 CORRIDOR BEFORE THE SYSTEM EXITS THE REGION SUNDAY
NIGHT. THE GROUND IN THESE AREAS WILL BE SATURATED FROM RAINFALL
FROM THURSDAY THROUGH SATURDAY...SO BOTH RIVER FLOODING AND FLASH
FLOODING WILL BE POSSIBLE. WITH THIS IN MIND...WILL ISSUE A FLASH
FLOOD WATCH THAT WILL BEGIN 4PM SAT AND EXTEND UNTIL 7 PM SUNDAY.

THE GFS MODEL HAS BEEN A SLOW OUTLIER WITH THE SPEED OF IKE THROUGH
THE OHIO VALLEY...BUT ITS TIMING HAS PRETTY MUCH CAUGHT UP WITH THE
ECMWF AND OTHER DYNAMIC MODELS. THIS SUGGESTS AN END TO THE
PRECIPITATION SUNDAY EVENING. WILL HANG ONTO SLIGHT CHANCE AND
CHANCE POPS THROUGH MONDAY MORNING IN CASE IKE SPRINGS ANY SURPRISES
TIMING-WISE.

LONG TERM...TUESDAY THROUGH FRIDAY...
DRY WEATHER EXPECTED FOR THE MIDDLE THROUGH END OF NEXT WEEK. UPPER
RIDGE WILL BUILD INTO THE WESTERN STATES PLACING THE MIDWEST WITHIN
DRY NORTHWESTERLY FLOW. ONE WAVE WILL MOVE ACROSS SOUTHERN CANADA IN
THE THURSDAY/FRIDAY TIME FRAME...BUT A PERSISTENT SURFACE RIDGE FROM
THE NORTHEAST STATES INTO THE SOUTHERN GREAT LAKES WILL IMPEDE ITS
SOUTHWARD PROGRESS THROUGH THE END OF THE WEEK.

&&

.AVIATION...
ISSUED 1250 PM CDT FRI SEP 12 2008

AVIATION FORECAST STILL QUITE A MESS AS THE NEXT 24 HOURS ARE LIKELY
TO BE A NASTY BLEND OF LOW CIGS AND BAD VSBYS. MUCH OF THE FORECAST
REMAINING IN THE MVFR/IFR RANGE FOR PREDOMINANT WEATHER...WITH THE
EXCEPTION OF SRN TERMINALS WHICH MAY REACH VFR OFF AND ON BEFORE
MIDNIGHT AS THE BAND OF PRECIP LIFTS TO THE NORTH. FCST ASSUMES A
COUPLE OF BREAKS...AFTER MIDNIGHT AND BEFORE THE NEXT ROUND OF
PRECIP BEGINS LATER TOMORROW MORNING. REDUCED VISIBILITIES TO 1SM IN
AREAS WHERE THE CLOUDS MIGHT BREAK OR LIFT EVEN SOMEWHAT AS PLENTY
OF LLVL MOISTURE COULD HELP WITH FOG DEVELOPMENT.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING FOR
ILZ038-042>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Sep 12, 3:36 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
336 PM CDT FRI SEP 12 2008

ILZ027>031-036-037-040-041-131100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
336 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A FRONTAL SYSTEM WILL LINGER ACROSS CENTRAL ILLINOIS TODAY...AND
THEN DRIFT NORTH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE...THOUGH NO SEVERE WEATHER IS ANTICIPATED. ANY BRIEF
HEAVY RAINFALL MAY CAUSE SOME ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT FOCUS FOR STEADY RAINS WILL COME SATURDAY AFTERNOON AND
INTO SUNDAY...AS MOISTURE FROM HURRICANE IKE FLOW INTO CENTRAL
ILLINOIS AND INTERACTS WITH A FRONTAL BOUNDARY. AS A RESULT...PERIODS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE AREA
THROUGH SUNDAY NIGHT. INSTABILITY AND DEEP LAYER SHEAR VALUES MAY
BE ENOUGH TO SUPPORT SOME ISOLATED SEVERE STORMS TOMORROW NIGHT.
MAIN THREAT WILL BE DAMAGING WINDS IN ADDITION TO FLOODING. HEAVY
RAIN WILL BE POSSIBLE AT TIMES FROM THE STORMS. RAINFALL AMOUNTS
OF 2 TO 4 INCHES WILL BE POSSIBLE...WITH LOCALIZED AREAS MAYBE
RECEIVING 6 INCHES OF RAIN. FLOODING WILL BE POSSIBLE...ESPECIALLY
FROM HEAVY RAINS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>048-053>057-063-131100-
CASS-CHAMPAIGN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-VERMILION-
336 PM CDT FRI SEP 12 2008

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A FRONTAL SYSTEM WILL LINGER ACROSS CENTRAL ILLINOIS TODAY...AND
THEN DRIFT NORTH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE...THOUGH NO SEVERE WEATHER IS ANTICIPATED. ANY BRIEF
HEAVY RAINFALL MAY CAUSE SOME ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT FOCUS FOR STEADY RAINS WILL COME SATURDAY AFTERNOON AND
INTO SUNDAY...AS MOISTURE FROM HURRICANE IKE FLOW INTO CENTRAL
ILLINOIS AND INTERACTS WITH A FRONTAL BOUNDARY. AS A RESULT...PERIODS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE AREA
THROUGH SUNDAY NIGHT. INSTABILITY AND DEEP LAYER SHEAR VALUES MAY
BE ENOUGH TO SUPPORT SOME ISOLATED SEVERE STORMS TOMORROW NIGHT.
MAIN THREAT WILL BE DAMAGING WINDS IN ADDITION TO FLOODING. HEAVY
RAIN WILL BE POSSIBLE AT TIMES FROM THE STORMS. RAINFALL AMOUNTS
OF 2 TO 4 INCHES WILL BE POSSIBLE...WITH LOCALIZED AREAS MAYBE
RECEIVING 6 INCHES OF RAIN. FLOODING WILL BE POSSIBLE...ESPECIALLY
FROM HEAVY RAINS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ049>052-061-062-066>068-071>073-131100-
CHRISTIAN-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY-
336 PM CDT FRI SEP 12 2008

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A DEVELOPING FRONTAL SYSTEM IS STILL PROVIDING A FOCUS FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS EVENING. THIS
ACTIVITY WILL CONTINUE...AND THOUGH THE MAJORITY OF THE RAINFALL
IS EXPECTED NORTH OF INTERSTATE 72...THERE IS A SLIGHT RISK FOR
SOME SEVERE WEATHER IN SOUTHERN ILLINOIS WHERE THE AIR HAS BECOME
MORE UNSTABLE IN THE AFTERNOON HOURS. VERY ISOLATED DAMAGING WIND
GUSTS ARE THE MAIN THREAT WITH ANY SEVERE STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT FOCUS FOR STEADY RAINS WILL COME SATURDAY AFTERNOON AND
INTO SUNDAY...AS MOISTURE FROM HURRICANE IKE FLOW INTO CENTRAL
ILLINOIS AND INTERACTS WITH A FRONTAL BOUNDARY. AS A RESULT...PERIODS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE AREA
THROUGH SUNDAY NIGHT. INSTABILITY AND DEEP LAYER SHEAR VALUES MAY
BE ENOUGH TO SUPPORT SOME ISOLATED SEVERE STORMS TOMORROW NIGHT.
MAIN THREAT WILL BE DAMAGING WINDS IN ADDITION TO FLOODING. HEAVY
RAIN WILL BE POSSIBLE AT TIMES FROM THE STORMS. RAINFALL AMOUNTS
OF 2 TO 4 INCHES WILL BE POSSIBLE...WITH LOCALIZED AREAS MAYBE
RECEIVING 6 INCHES OF RAIN. FLOODING WILL BE POSSIBLE...ESPECIALLY
FROM HEAVY RAINS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS EVENING.

HJS

In the hours before

Local storm report, Sep 12, 11:36 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1136 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HEAVY RAIN       4 W PANA                39.39N 89.15W
09/12/2008  M3.19 INCH       CHRISTIAN          IL   MESONET

            TOTAL RAINFALL SO FAR FOR TODAY.

&&

DRH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 3:13 PM CDTFlash Flood WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more4 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.